Missouri, 2003

Hail in Missouri, May 14, 2003

May 14, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 14, 2:00 PM CST, 7 hours 25 minutes earlier.

Area forecast discussion, May 14, 2:00 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED MAY 14 2003

MESOSCALE/EARLY PERIODS...TONIGHT AND THURSDAY...
LOW CLOUDS WERE SLOWLY ERODING OVER THE FORECAST AREA THROUGH THE
AFTERNOON...ALLOWING ATMOSPHERE TO DESTABILIZE WITH LAPS CAPES
AROUND 1500 J/KG...NO CINH...AND LIS OF -4 TO -6.  STATIONARY FRONT
REMAINS EXTENDED JUST TO THE NORTH OF OUR CWA BOUNDARY...BUT SHOULD
PUSH SOUTHWARD LATER THIS AFTERNOON AND EVENING AS UPPER TROUGH OVER
WESTERN IOWA CONTINUES TO DROP SOUTHEASTWARD. EXPECT THE FRONT TO BE
MAIN FOCUS FOR STORMS...WITH SECONDARY FOCUS OVER SOUTHWEST MO ALONG
OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS. FREEZING LEVELS REMAIN
RATHER HIGH...AROUND 12KFT...WHICH SHOULD KEEP HAIL FROM GETTING TOO
LARGE. GOING HWO HAS NICKEL SIZE OR LESS AND THIS STILL LOOKS GOOD.
HIGH FREEZING LEVEL WILL INCREASE HEAVY RAIN THREAT...WHICH IS ALSO
HIGHLIGHTED IN HWO.

WILL CONTINUE TO LINGER POPS OVER THE SOUTHERN HALF OF THE FORECAST
AREA THROUGH THURSDAY MORNING...OTHERWISE ALL MODELS INDICATE NICE
BREAK FROM THE PRECIP THROUGH THE REST OF THE DAY BEFORE NEXT UPPER
LOW OVER SOUTHERN CALIFORNIA APPROACHES THE REGION.

THURSDAY NIGHT THROUGH SATURDAY...
SOUTHERN STREAM UPPER LOW SHOULD BE OVER NORTHEAST NEW
MEXICO/SOUTHEAST COLORADO BY MIDNIGHT FRIDAY. IN RESPONSE A DEEP
SURFACE LEE TROUGH WILL DEVELOP OVER THE TEXAS PANHANDLE AND MOVE
EASTWARD NEAR THE OK/TEXAS BORDER. SOME DIFFERENCE IN LATITUDE SHOW
UP IN THE MODELS BUT SEE AGREEMENT IN OVERALL EASTWARD MOVEMENT
TOWARD THE OZARKS BY EARLY SATURDAY MORNING. WIDE OPEN GULF CRANKS
MODEL QPF OUTPUT UP...SHOWING ACCUMULATIONS OF A COUPLE OF INCHES
POSSIBLE...SO WILL HAVE TO MONITOR THIS TREND.

REST OF THE EXTENDED...
STACKED LOW FINALLY CLEARS THE REGION SATURDAY NIGHT...WITH UPPER
RIDGE AND DRY CONDITIONS EXPECTED SUNDAY AND MONDAY. WILL CONTINUE
CHANCES OF PRECIP ON TUESDAY AS FAIRLY FAST MOVING FRONT TRAVERSES
THE REGION. THEREAFTER 1030 MB HIGH OVER CENTRAL ROCKIES WILL BUILD
SOUTHWARD INTO THE PLAINS...WITH DRY AND MILD CONDITIONS EXPECTED
FOR WEDNESDAY.

FORECAST GRIDS ARE OUT.

.SGF...
MO...NONE.
KS...NONE.

TERRY
Hazardous weather outlook, May 14, 12:00 PM CST, 9 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 14 2003

...ISOLATED SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS OF 60 MPH.

  HEAVY RAINFALL OF ONE TO TWO INCHES AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  ALL AREAS THROUGH LATE AFTERNOON AND EARLY EVENING.

  DISCUSSION:

  A FRONT WILL PUSH INTO SOUTHERN MISSOURI TODAY AS ANOTHER
  UPPER LEVEL SYSTEM PUSHES ACROSS THE REGION.  THIS SYSTEM WILL
  INTERACT WITH THE MOIST AND MODERATELY UNSTABLE AIRMASS TO
  PRODUCE ISOLATED SEVERE THUNDERSTORMS. HAIL APPEARS TO BE
  THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ISOLATED SEVERE STORMS WILL BE POSSIBLE THURSDAY ACROSS FAR
  SOUTHERN MISSOURI AS A FRONT BECOMES NEARLY STATIONARY NEAR THE
  ARKANSAS BORDER.  LARGE HAIL WILL AGAIN BE THE PRIMARY THREAT.

  THUNDERSTORMS WILL RETURN TO THE AREA AGAIN LATE IN THE
  WEEK AHEAD OF THE NEXT SYSTEM.  ISOLATED SEVERE STORMS AND
  LOCALLY HEAVY RAIN WILL BE POSSIBLE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, May 14, 8:52 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    TWIN BRIDGES              MO   1.25 INCH HAIL
05/14/03   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 14, 8:55 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    MOUNTAIN VIEW             MO   3/4 INCH HAIL
05/14/03   HOWELL                         REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, May 14, 9:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 PM    BIRCH TREE                MO   .75 INCH HAIL
05/14/03   SHANNON                        REPORTED BY PUBLIC.
Local storm report, May 14, 9:13 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    4 N (H63)WEST PLAINS      MO   .88 INCH HAIL
05/14/03   HOWELL                         REPORTED BY .
Local storm report, May 14, 9:22 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    4 W (H63)WEST PLAINS      MO   1.75 INCH HAIL
05/14/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 14, 9:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    1 W (H63)WEST PLAINS      MO   1 INCH HAIL
05/14/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 148 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howell

When
May 14, 9:25 PM CST
Where
Howell County, 1 mi N of West Plains
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -91.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357887.